Nevada, 2012Heavy Snow in Nevada, December 17 to 18, 2012
December 17 to 18, 2012 · NWS LKN · 1 event in 1 county or zone
A winter storm dumped up to 19 inches of snow across portions of central Nevada, primarily across White Pine county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dumped up to 19 inches of snow across portions of central Nevada, primarily across White Pine county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 17, 6:39 PM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 17, 6:39 PM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
639 PM PST MON DEC 17 2012
.SYNOPSIS...A WINTER STORM IS EXPECTED TO IMPACT CENTRAL AND
EASTERN NEVADA TONIGHT THROUGH TUESDAY. OTHER AREAS WILL SEE
SCATTERED SNOW SHOWERS WITH COLD CONDITIONS. CLEARING AND VERY
COLD FOR WEDNESDAY MORNING WITH DRIER CONDITIONS ANTICIPATED.
&&
.UPDATE...CANCELLED THE WINTER WEATHER ADVISORY FRO NORTHERN ELKO
COUNTY AS MOST OF THE SNOW ACTIVITY HAS MOVED EAST AND SOUTH.
&&
.PREV DISCUSSION... /ISSUED AT 322 PM /
SHORT TERM...TONIGHT INTO THURSDAY. VERY COMPLEX WEATHER
SITUATION SETTING UP ACROSS THE SILVER STATE THIS EVENING THROUGH
TUESDAY. RAIN AND SNOW SHOWERS ARE CONTINUING ACROSS MUCH OF THE
AREA NORTH OF US HIGHWAY 50 THIS AFTERNOON. A FEW CELLS DEVELOPED
EARLIER IN THE AFTERNOON WITH LIGHTNING STRIKES REPORTED NEAR
ELKO. STRONG WINDS HAVE ALSO BEEN SEEN ACROSS MANY OF THE
REPORTING AREAS IN THE NORTH.
ALL MODELS ARE IN DECENT AGREEMENT THIS EVENING WITH THE MAIN
FEATURES. A COLD FRONT WILL BE DROPPING SOUTHWARD THROUGH THE
EVENING...AND STALLING OUT SOMEWHERE IN CENTRAL NEVADA. A STRONG
250 MB JET WITH WIND SPEEDS OF 160+ KNOTS WILL BISECT THE FORECAST
AREA...WITH PORTIONS OF SOUTHERN LANDER/EUREKA...WHITE PINE AND
NORTHERN NYE COUNTIES SITTING UNDER THE EQUATORIAL REGION OF THIS
JET. DIV-Q FORCING IN THE MID TO UPPER LEVELS WILL ALSO BE
PREVALENT DURING THE OVERNIGHT HOURS IN THE AFOREMENTIONED LOCATION.
700 MB FRONTOGENETICAL FORCING WILL INTENSIFY THIS EVENING AND
LAST THROUGH TUESDAY. GFS BUFR SOUNDING FOR ELY DEPICTS A
SATURATED MOISTURE PROFILE THROUGH 450 MB WITH EXCELLENT MICROPHYSICS
AS STRONG LIFT IS NOTED THROUGH THE DENDRITIC GROWTH ZONE. THE
EUROPEAN IS SHOWING SIMILAR ELEMENTS IN ITS SOLUTION WITH THE
MESOSCALE SNOW BAND...HOWEVER...THE BAND IS FORECAST TO BE A
LITTLE BIT MORE SOUTH AND EAST THAN THE GFS. WITH THE RESIDENCE
TIME OF THE AFOREMENTIONED FEATURES BEING 12 TO 18 HOURS...FELT
CONFIDENT ENOUGH TO UPGRADE ADVISORY TO WARNING FOR WHITE PINE AND
NORTHERN NYE COUNTIES. IT APPEARS ELY WILL BE ON THE NORTHERN EDGE
OF THE HEAVIEST SNOW AND IS STILL EXPECTED TO GET 6 TO 10 INCHES.
BUT THE MAIN EVENT IS EXPECTED AT GREAT BASIN NATIONAL
PARK...WHICH IS FORECAST TO GET A SIGNIFICANT SNOW EVENT WITH 8 TO
12 INCHES OR MORE. HIGHER PASSES WILL DEFINITELY GET MORE. THE
SNOW IS EXPECTED TO LAST WELL INTO TUESDAY.
BY TUESDAY AND TUESDAY NIGHT THE MAIN TROUGH AXIS WILL MOVE
THROUGH THE FORECAST AREA AND ANY SNOW WILL TAPER TO SNOW SHOWERS.
EXPECTING THE CLOUDS TO MOVE OUT DURING THE OVERNIGHT TUESDAY INTO
WEDNESDAY MORNING. IT IS FORECAST TO GET QUITE COLD OUT THERE WITH
MANY SITES GOING INTO THE SINGLE DIGITS...TO MAYBE EVEN BELOW ZERO
IN SPOTS. IT WILL BE A VERY CHILLY START TO WEDNESDAY MORNING.
SHORTWAVE RIDGING IS EXPECTED TO MOVE ACROSS WEDNESDAY BUT
EXPECTING MID TO HIGH CLOUDS TO BLOCK OUT THE SUN. THE AFTERNOON
WILL BE QUITE CHILLY WITH HIGHS ONLY EXPECTED TO GET INTO THE HIGH
20S TO LOW 30S. EXPECTING SLIGHTLY WARMER CONDITIONS WEDNESDAY
NIGHT INTO THURSDAY MORNING...BUT AGAIN SINGLE DIGITS TO THE TEENS
ARE ANTICIPATED.
LARGE AREA OF LOW PRESSURE IN THE GULF OF ALASKA WILL SAG SOUTH IN
THE EASTERN PACIFIC. SOUTHWEST FLOW WILL HELP TO MODERATE HIGHS IN
THE AFTERNOON AND WE WILL HOPE TO GET BACK TO NORMAL FOR THIS TIME
OF YEAR...WHICH IS IN THE MID TO UPPER 30S.
LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. DEEP UPPER LOW OFF
THE PACIFIC NORTHWEST COAST WILL BRING SOUTHWESTERLY FLOW TO THE
GREAT BASIN THIS WILL BRING SLIGHTLY WARMER TEMPERATURES TO THE AREA
HOWEVER A STRONG LOW LEVEL INVERSION WILL KEEP TEMPS COOL WITH SNOW
LEVELS NEAR THE VALLEY FLOORS. PRECIPITATION WILL BE CONFINED MAINLY
TO HUMBOLDT AND NORTHWESTERN ELKO COUNTY THURSDAY NIGHT THROUGH
SATURDAY NIGHT WITH VERY LITTLE SNOW ACCUMULATIONS. MODELS ARE NOW
COMING INTO AGREEMENT WITH UPPER LOW PUSHING EAST WITH COLD FRONTAL
BOUNDARY PUSHING THROUGH THE AREA ON SUNDAY. EXPECT BANDS OF SNOW TO
SET UP NEAR THE COLD FRONT WITH ACCUMULATING SNOW POSSIBLE.
ADDITIONALLY...GUSTY WINDS ARE POSSIBLE WITH THIS COLD FRONT. MONDAY
A FEW SNOW SHOWERS WILL BE MAINLY CONFINED TO NORTHEAST ELKO COUNTY
AND EASTERN WHITE PINE COUNTY AS SOME INSTABILITY REMAINS BEHIND THE
DEPARTING UPPER LEVEL TROUGH. TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL WITH ABOVE NORMAL PRECIPITATION THROUGH THE PERIOD.
AVIATION...COLD FRONT PUSHING THROUGH NORTHERN NEVADA WILL CONTINUE
TO PRODUCE GUSTY WINDS THROUGH EARLY THIS EVENING BUT SHOULD
DECREASE BETWEEN 01-03Z AT ALL TAF SITES. BANDS OF SNOW ARE EXPECTED TO
DEVELOP ALONG THIS COLD FRONT AND COULD AFFECT KEKO AND KELY TONIGHT
AND KELY TOMORROW WITH MVFR AND IFR VIS/CIGS POSSIBLE ESPECIALLY AT
KELY.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR NORTHEASTERN NYE
COUNTY...WHITE PINE COUNTY.
WINTER WEATHER ADVISORY UNTIL 4 PM PST TUESDAY FOR SOUTH CENTRAL
ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.
&&
87/86/90/90
Hazardous weather outlook, Dec 17, 3:36 PM PST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
336 PM PST MON DEC 17 2012
NVZ031-182345-
NORTHERN ELKO COUNTY-
336 PM PST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.
.DAY ONE...TONIGHT.
STRONG GUSTY WINDS AND LIGHT...TO LOCALLY MODERATE...SNOW SHOWERS
WILL IMPACT MUCH OF NORTHERN ELKO COUNTY THROUGH THIS EVENING WITH
AN ADDITIONAL ACCUMULATION OF AN INCH OR TWO OF SNOW. PLEASE SEE
PRODUCT RNOWSWLKN FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
VERY COLD CONDITIONS CAN BE EXPECTED WEDNESDAY MORNING WITH MANY
SITES SEEING THE SINGLE DIGITS TO BELOW ZERO READINGS.
TEMPERATURES WILL MODERATE AFTER WEDNESDAY WITH SOME WARMING
POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ035-041-182345-
WHITE PINE COUNTY-NORTHEASTERN NYE COUNTY-
336 PM PST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TONIGHT AND TUESDAY.
MODERATE TO LOCALLY HEAVY SNOW WILL BEGIN LATER THIS EVENING AND CONTINUE
THROUGH TUESDAY ACROSS MUCH OF CENTRAL AND EAST-CENTRAL NEVADA.
SNOW AMOUNTS ARE EXPECTED TO BE AROUND 6-10 INCHES IN THE VALLEYS
WITH A FOOT OR MORE IN THE MOUNTAINS. PLEASE SEE PRODUCT
RNOWSWLKN FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.
VERY COLD CONDITIONS CAN BE EXPECTED WEDNESDAY MORNING WITH MANY
SITES SEEING THE SINGLE DIGITS TO BELOW ZERO READINGS.
TEMPERATURES WILL MODERATE AFTER WEDNESDAY WITH SOME WARMING
POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ037-039-182345-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTH CENTRAL ELKO COUNTY-
336 PM PST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND NORTHEAST NEVADA.
.DAY ONE...TONIGHT AND TUESDAY.
LIGHT TO MODERATE SNOW WILL BEGIN LATE THIS EVENING AND CONTINUE TONIGHT
ACROSS MUCH OF SOUTHERN LANDER/EUREKA COUNTIES. SNOW ACCUMULATIONS
OF 2-4 INCHES IN THE VALLEYS WITH 4 TO 8 INCHES IN THE MOUNTAINS
WITH THIS STORM. PLEASE SEE PRODUCT RNOWSWLKN FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.
VERY COLD CONDITIONS CAN BE EXPECTED WEDNESDAY MORNING WITH MANY
SITES SEEING THE SINGLE DIGITS TO BELOW ZERO READINGS.
TEMPERATURES WILL MODERATE AFTER WEDNESDAY WITH SOME WARMING
POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
In the hours before
Local storm report, Dec 17, 6:29 PM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
629 PM PST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM NON-TSTM WND GST 13 WNW KINGS RIVER VALL 41.80N 118.45W
12/17/2012 M58.00 MPH HUMBOLDT NV MESONET
TEXAS SPRINGS - RAWS - ELEVATION 5760 FT
0341 AM NON-TSTM WND GST 9 E JARBIDGE 41.88N 115.26W
12/17/2012 M90.00 MPH ELKO NV MESONET
POLE CREEK - RAWS - ELEVATION 8502 FT
0431 AM NON-TSTM WND GST 3 E WELLS 41.10N 114.91W
12/17/2012 M66.00 MPH ELKO NV MESONET
WELLS/MOOR GRADE - NVDOT - ELEVATION 5875 FT
0547 AM NON-TSTM WND GST 11 ESE KINGS RIVER VALL 41.65N 118.04W
12/17/2012 M61.00 MPH HUMBOLDT NV MESONET
DOUBLE H - RAWS - ELEVATION 6380 FT
0937 AM NON-TSTM WND GST 5 WSW PARADISE VALLEY 41.45N 117.62W
12/17/2012 M60.00 MPH HUMBOLDT NV MESONET
MOREY CREEK - RAWS - ELEVATION 5500 FT
1003 AM NON-TSTM WND GST 12 E LAMOILLE 40.73N 115.25W
12/17/2012 M86.00 MPH ELKO NV MESONET
RUBY VALLEY - RAWS - ELEVATION 6900 FT
1042 AM NON-TSTM WND GST 16 N TUSCARORA 41.54N 116.22W
12/17/2012 M58.00 MPH ELKO NV MESONET
LONG HOLLOW - RAWS - ELEVATION 5820 FT
1050 AM NON-TSTM WND GST 4 ENE CLOVER VALLEY 40.87N 114.97W
12/17/2012 M59.00 MPH ELKO NV MESONET
CLOVER VALLEY - DRI - ELEVATION 5646 FT
0139 PM NON-TSTM WND GST 1 WNW PEQUOP SUMMIT 41.08N 114.57W
12/17/2012 M63.00 MPH ELKO NV MESONET
PEQUOP SUMMIT - NV DOT - ELEVATION 6998 FT
&&
JRMHeavy Snow, White Pine
- When
- December 17, 10:00 PM PST to December 18, 6:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A winter storm brought significant snowfall to White Pine county. The Great Basin National Park Visitors Center reported 19 inches of snow, 13 inches was reported at Ruth and Lund, 12 inches in Ely, 9 inches at Moorman Ranch, and 7 inches in McGill.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 17 to 25, 20122 deaths · 10 injured · $5.6 million · 1 event
- Coastal Flood in Washington, December 17 to 27, 2012$927,000 · 8 events
- High Wind in Washington, December 17, 2012$560,000 · 72 kt wind · 2 events
- Damaging Winds in Georgia, December 17, 2012$206,000 · 50 kt wind · 6 events
- High Wind and Strong Wind in Washington, December 17, 2012$140,000 · 51 kt wind · 5 events
- Damaging Winds in Georgia, December 17, 2012$47,000 · 65 kt wind · 8 events
- Tornadoes and Damaging Wind in Georgia, December 17, 2012$10,000 · EF1 · 4 events
- Damaging Winds in Georgia, December 17, 2012$15,000 · 50 kt wind · 8 events
- Damaging Winds in Florida, December 17, 2012$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, December 17, 2012$14,000 · 55 kt wind · 8 events
- Dense Fog in Virginia, December 17, 201210 events
- Frost and Freeze and Winter Weather in California, December 17 to 20, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417796.